Does Ibuprofen Thin Your Blood?

Advil and Motrin — two of the most common brand names for ibuprofen — are nonsteroidal anti-inflammatory drugs (NSAIDs) that are commonly used to reduce fever and relieve minor aches and pains. They're available everywhere for over-the-counter purchase, and are generally considered to be safe for most people. But ibuprofen does have effects on the blood that can make it dangerous for people with certain medical conditions.

Researchers who studied the effects of NSAIDs, including ibuprofen, on a blood-clotting disorder called venous thromboembolism (VTE) found that people who used NSAIDs had an 80% increased risk of dangerous clotting in the legs and lungs. Study lead author Patompong Ungprasert, of Bassett Medical Center in Cooperstown, New York, wrote that "Our results show a statistically significant increased VTE risk among NSAID users. Why NSAIDs may increase the risk of VTE is unclear. Physicians should be aware of this association and NSAIDs should be prescribed with caution, especially in patients already at a higher risk of VTE" (via WebMD).

Ibuprofen is not actually a blood thinner

In addition to an increased risk of blood clotting, ibuprofen can also increase a person's risk of stomach bleeding. After one study examining the effect of ibuprofen on the gastrointestinal (GI) tract, Richard H. Hunt, M.D., senior study author from the McMaster University Health Science Centre, concluded that "The potential for serious GI complications should always be considered when ibuprofen is recommended for at-home use. Serious bleeding can always occur even with over-the-counter drugs that are considered safe" (via Science Daily).

That doesn't mean that ibuprofen is actually a blood thinner though — it's not (via Advil.com). And medical experts warn against the dangers of mixing ibuprofen with blood thinner medications. The combination can actually disrupt normal blood clotting, leading to a higher risk of bleeding. Cardiologist and Harvard Medical School professor Dr. Deepak L. Bhatt recommends "When painkillers are needed, it's best to use the lowest dose that reduces symptoms and to stop taking them if the symptoms subside" (via Harvard Health Publishing).